MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9630PL29A
Medical Device Problem Codes Failure to Advance (2524); Device Damaged by Another Device (2915); Difficult to Advance (2920)
Health Effect - Clinical Codes Heart Block (4444); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during the transcatheter pulmonic valve replacement (tpvr) procedure with an alterra prestent and 29 mm sapien 3 valve via the right femoral vein (rfv), the second pulmonic delivery system with valve was unable to be successfully advanced and the valve was unable to be implanted.It was noted that a decision had been made to switch from a rfv approach to a right internal jugular (rij) approach prior to the implant attempt using the second pulmonic delivery system and second valve.Multiple attempts were made to advance the second pulmonic delivery system with valve, but the attempts were unsuccessful.Due to episodes of heart block during these manipulations, the procedure was aborted.After the withdrawal of the second pulmonic delivery system and valve, it was noted that the cs lead was displaced, and the left ventricle (lv) was no longer capturing.The sheaths were removed from the neck and groin and the patient was transferred to the intensive care unit (icu) in stable condition.Subsequently, additional information was provided by the fcs revealing the patient was brought back approximately 6 days later to complete the implantation of a valve within the alterra prestent.The procedure was a combined surgical and catheter-based technique.In this case, a small opening in the chest was surgically created to provide a favorable trajectory of the commander delivery system with 29 mm sapien 3 valve via a puncture, directly through the right ventricular apex.The procedure was successful as the 29 mm sapien 3 valve was implanted successfully within the alterra prestent.During this procedure, the cs lead was also repositioned to treat further heart block episodes as a consequence of displacement during the initial tpvr procedure.
 
Additional Manufacturer Narrative
The device was not returned to edwards lifesciences for evaluation as it was discarded.Due to the unavailability of the device, no visual inspection, functional testing, or dimensional analysis could be performed.In addition, there was no relevant imagery provided for evaluation.A device history record (dhr) review was performed, and it did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was also performed and it did not provide any indication that a manufacturing nonconformance would have contributed to the event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the delivery system usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.In this case, the inability to track the delivery system with valve through the patient's anatomy that resulted in displacement of the patient's cs lead which then required it to be repositioned during the second attempt to implant a valve was unable to be confirmed.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the event.Additionally, a review of the ifu/training materials revealed no deficiencies.Per the event description, "it was noted that a decision had been made to switch from a right femoral vein (rfv) approach to a right internal jugular (rij) approach prior to the implant attempt using the second pulmonic delivery system and second valve.Multiple attempts were made to advance the second pulmonic delivery system with valve, but the attempts were unsuccessful." it was noted that the second pulmonic delivery system (pds) with valve was unable to be advanced due to a pre-existing surgical tricuspid valve, the trajectory of the pds and the largely dilated anatomy.To successfully position the pds to the target landing zone, the delivery system is required to track through the inferior vena cava (ivc), following by right atrium (ra), tricuspid valve, right ventricle (rv), and the right ventricular outflow tract (rvot) to reach the pulmonary valve.In this case, as the patient's right ventricle was largely dilated, there is less effective room within the chamber, making it more challenging to maneuver the delivery system through the rv to cross the pulmonic landing zone.Also, the interaction between the delivery system with crimped valve and the pre-existing surgical tricuspid valve during tracking to the pulmonic landing zone may have further created difficulties in tracking through the anatomy.As such, the available information suggests that patient factors (patient anatomy conditions - dilated right ventricle and pre-existing surgical tricuspid valve) may have contributed to the event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for correction and includes additional information from the updated investigation.The following sections of this report have been corrected/updated: h6 (health effect - clinical code, type of investigation, investigation findings, investigation conclusions) and h11 (provide narrative/data).The device was not returned to edwards lifesciences for evaluation as it was discarded.Due to the unavailability of the device, no visual inspection, functional testing, or dimensional analysis could be performed.In addition, there was no relevant imagery provided for evaluation; however, medical records were provided for evaluation.A device history record (dhr) review was performed, and it did not reveal any manufacturing nonconformance issues that would have contributed to the events.A lot history review was also performed, and it did not provide any indication that a manufacturing nonconformance would have contributed to the events.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the delivery system usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported events are anticipated risks of the transcatheter heart valve procedure, additional assessment of these adverse events are not required at this time.In this case, the inability to track the delivery system with valve through the patient's anatomy and the interaction with the pre-existing lead were confirmed based on medical records.The complaint events had resulted in displacement of the patient's coronary sinus (cs) lead.Due to the cs lead being displaced, it was repositioned during the second attempt to implant a valve.Subsequently, the cs lead had to be extracted and replaced.A review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the event.Additionally, a review of the ifu/training materials revealed no deficiencies.As reported, "it was noted that a decision had been made to switch from a rfv approach to a right internal jugular (rij) approach prior to the implant attempt using the second pulmonic delivery system and second valve.Multiple attempts were made to advance the second pulmonic delivery system with valve, but the attempts were unsuccessful." furthermore, it was reported, "the second valve and second pds was also unable to advance due to the same issues that was encountered during the first attempt such as the pre-existing surgical tricuspid valve, the trajectory and largely dilated anatomy." regarding the inability to track the delivery system with valve through the patient's anatomy, to successfully position the pds to the target landing zone, the delivery system is required to track through the ivc (inferior vena cava), following by ra (right atrium), tricuspid valve, rv (right ventricle), and the rvot (right ventricular outflow tract) to reach the pulmonary valve.In this case, as the patient's right ventricle was largely dilated, there is less effective room within the chamber, making it more challenging to maneuver the delivery system through the rv to cross the pulmonic landing zone.Also, the interaction between the delivery system with crimped valve and the pre-existing surgical tricuspid valve during tracking to the pulmonic landing zone may have further created difficulties in tracking through the anatomy.As such, the available information suggests that patient factors (patient anatomy conditions - dilated right ventricle and pre-existing surgical tricuspid valve) may have contributed to the complaint event.Regarding the interaction with the pre-existing lead, according to the medical records received, at the time of placement of the sapien 3 valve in the alterra prestent, the valve was unable to be deployed due to pacemaker wires interfering with placement and ultimately the coronary sinus lead dislodged, interrupting biventricular (biv) pacing, but the patient was still right ventricular (rv) paced.In this case, it is possible that the placement of the pacemaker lead was too close to the interatrial septum or coronary sinus, which may have increased the chances for the valve to interact with the pacemaker lead during tracking.Also, the device manipulation to overcome the tracking difficulty may have increased the possibility for the valve to interact with the pacing lead.As such, the available information suggests that procedural factors (proximity of the pacing lead and device manipulation) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for correction and includes additional information from the medical records provided.The following section of this report has been corrected/updated: h6 (health effect - impact code, device code).Medical records were received for evaluation.According to the medical records received, at the time of placement of the sapien 3 valve in the alterra prestent, the valve was unable to be deployed due to pacemaker wires interfering with placement and ultimately the coronary sinus lead dislodged, interrupting biventricular (biv) pacing, but the patient was still right ventricular (rv) paced.Approximately six days after the prestent placement, the patient went to the operating room for per-ventricular pulmonary valve placement and was discharged three days later.Subsequently, three days later, the patient was admitted to the hospital for coronary sinus lead extraction and replacement.The investigation is ongoing.

Brand Name
SAPIEN 3 PULMONIC DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key20349107
Report Number2015691-2024-07506
Device Sequence Number20794095
Product Code NPV
UDI-Device Identifier00690103210873
UDI-Public(01)00690103210873(17)251022(11)231023
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/22/2025
Device Model Number9630PL29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer10/30/2024
10/10/2025
12/12/2025
Initial Report FDA Received Date10/01/2024
Supplement Report FDA Received Date11/01/2024
11/03/2025
12/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale